Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
scarfgirl

Question For Those On Ritalin (Or Similar)

Recommended Posts

I'm meeting my psychiatrist tomorrow to discuss more treatment options for me. Currently, I take Ritalin, and it helps my energy, if not my concentration. I take the 4 hour, up to 4 times a day. My dosage is 10mg. It's a pain b/c Medicaid doesn't want to pay for it, but it gets me moving around more than anything....basically works for me the way Midodrine USED to. I tried Adderall years ago, but it made me crazy/suicidal. No such problems with Ritalin.

I wanted to know who else on here takes Ritalin, and how they take it. Extended release or short term, what dosage, etc? Do you take it by the clock, or as needed. What benefits do you get from it, and do you have any major side effects on it? Also, if you've had success with a similar drug, what is it?

Share this post


Link to post
Share on other sites

I don't take it, but am very interested in hearing about it. I have wondered if it would help my brain fog/dizziness/cognitive problems. Coffee seems to help me, so I'm wondering if a stimulant like Ritalin would do anything. I'm a little leary of it because I saw an ex co-worker have a scary reaction to it. She took one pill, we were sitting in a restaurant and she was freaking out saying her heart was beating really fast, she got very agitated and was unable to settle down for several hours. Do you get any problems with tachycardia or nervous feelings from it? Logically, I would think it could make POTS symptoms worse... then again, there is nothing logical about POTS.

Share this post


Link to post
Share on other sites

I started taking ADD meds about a year before my POTS diagnosis. At the time, while I definitely think I had had untreated ADD unrelated to POTS since I was a kid (runs in my family), I got REALLY bad. I forgot to attend a final exam for grad school.rolleyes.gif Yeah.

The POTS was definitely becoming more of a problem around then and probably contributed, but the meds strong enough to treat the ADD as well. Ritalin was ok for that, but it wasn't until I switched to adderall that I had my "this is what normal people feel like? All the time?" moment. I could focus, finally, and I loved it.

While I was on the adderall, around June of 2010, I started really dragging. I couldn't focus anymore, but it wasn't quite the same. I wasn't easily distracted like before, I was just tired. Hello, brain fog. I had my psych up my adderall, then a few months later she upped it again because the same thing was happening. I could take an adderall at 8am and fall asleep an hour later, when I had trouble falling asleep at night just a few months before. I maxed out my dosage of the immediate release at 30mg twice daily right before I was diagnosed with POTS. (I'm the opposite of most here, it seems. It can a lot for me to feel anything with some meds. )

Like I said, my energy level was a lot higher before I started taking the adderall so I can't really compare it to what I am now. But my energy level before, while higher, was no where near great. Adderall made me feel awake, for the first time in my memory.

Starting it was one of the best decisions I've ever made, honestly.

I've never had more of a problem with tachycardia because of it. The usual things - standing, exercise, climbing stairs - definitely get me tachy but not any worse since starting adderall. But I'm on beta blockers and have been since 2007, so I don't know what would happen if I took it on its own. When I first started it, I did feel a bit jittery - like I had too much energy (lol if only i could say that now) - but that only lasted a week or two and it wasn't too uncomfortable. I've never felt nervous or anxious but from what I understand, you're a lot less likely to have those side effects from adderall if you have ADD. Brain chemistry and whatnot. The only side effect I did have, really, was decreased appetite. Which I know might be a problem for some, and coupled with the nausea I already had I ended up losing 10lbs. But it leveled off before I looked skeletal, and I was more than willing to take the energy/focus trade off. From what I hear, that's generally the case.

Right now I take 30mg in the morning to wake up, and that's generally it. I sometimes take a second pill in the afternoon if I'm really out of it, but since adding midodrine I've been trying to keep from doing that unless I absolutely need it. It's just a lot of meds. Before midodrine, I would definitely take the full 60/day, usually as 45 in the morning and 15 in the afternoon. It was the only way I could get going in the morning. Not so much at an exact time, but more so when I noticed myself starting to feel out of it. Usually around 5-6hrs after I took the first one.

Share this post


Link to post
Share on other sites

I tried both Adderall and Ridalin, both gave the the interanl termers and shakes. Made me feel very weak and shivery, didn't increase my energy level at all.

Share this post


Link to post
Share on other sites

I took ritalin for about a month on the lowest dose.. Actually half the lowest, so 5mg twice a day, four hours after the first dose. At first it really helped me, but I started to feel like I couldn't sit still. I too was switched to aderall, 10mg extended release, but now I'm not really eating that much. I am taking mestinon(spelling??) for appitiete and disgrative problems, which was helping until I started aderall. Now I am steadily losing weight, which for me probably isn't good. I still feel a little anxious and jittery on this so we might have to look into other options.

I hope you find something that works for you! I wish this condition was simpiler and we all could get the same treatment :(

Share this post


Link to post
Share on other sites

Thanks for the input guys. I can't believe some people found 5mg to be too much when sometimes after 20mg I've fallen right back asleep! We're each so different.

KayJay - I don't have the hyper type of POTS. A lot of doctors won't prescribe Ritalin to adults. I had to see a psychiatrist to get on it. Apparently regular docs take a lot of grief for prescribing it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...